question-icon

Welcome to 'Ask a Doctor'. Please type your question here...I

default
Posted on Mon, 18 Feb 2019
Question: Welcome to 'Ask a Doctor'. Please type your question here...I have recently been diagnosed with anemia, ferritin - 5, vitamin d -12 and hb - 96. 2 weeks later I had u expected blood tests and my hb is down to 90, I have also been taking tablets for the iron. Should my hb of dropped anymore whilst being on tablets and should I be worried? Many thanks
doctor
Answered by Dr. Olgeta Xhufka (55 minutes later)
Brief Answer:
The hemoglobin can get lower while in iron only if bleeding.

Detailed Answer:
Hello dear, welcome to Ask a doctor service.
I read your query and here is my advice.

There is no possibility of iron dropping more while you are on iron tablet unless you are bleeding.
If you are not bleeding it can be a mistake of the laboratory.
You can see an improvement on hemoglobin only a month after treatment and it can be increased with 1 mg/dl.

Hope I have answered the question.
Let me know if I can assist you further.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Olgeta Xhufka (1 hour later)
Ok thank you, is 0.6 much Of a drop in 2 weeks or could outside factors affect it, such as dehydration?

Thank you
doctor
Answered by Dr. Olgeta Xhufka (8 minutes later)
Brief Answer:
0.6 drop is relatively high.

Detailed Answer:
OK dehydration doesn't doesn't cause drop in haemoglobin.
First get controlled for bleeding.
0.6 in a week is relatively high but I can suggest you to continue taking iron supplement for a month then test again haemoglobin.
Test feritimemia after three months.
Let me know if I can assist you further.
Best regards.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Olgeta Xhufka (3 hours later)
Sorry to ask one more question, but I have been getting swollen ankles and a fast heart rate. Would these be anything to do with it? Thank you
doctor
Answered by Dr. Olgeta Xhufka (6 hours later)
Brief Answer:
Possible renal disease.

Detailed Answer:
OK, a fast heart rate is caused by low haemoglobin levels.
Water retention, swelling ankels can indicate a renal problem which can lead to low hematopoetine hormone levels so low blood cells count.
Also water retention can cause hemodilution so low haemoglobin.
To judge better a total blood count with formula is needed.
Let me know if I can assist you further.
Best regards.
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
Answered by
Dr.
Dr. Olgeta Xhufka

General & Family Physician

Practicing since :2011

Answered : 8583 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

142 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Welcome to 'Ask a Doctor'. Please type your question here...I

Brief Answer: The hemoglobin can get lower while in iron only if bleeding. Detailed Answer: Hello dear, welcome to Ask a doctor service. I read your query and here is my advice. There is no possibility of iron dropping more while you are on iron tablet unless you are bleeding. If you are not bleeding it can be a mistake of the laboratory. You can see an improvement on hemoglobin only a month after treatment and it can be increased with 1 mg/dl. Hope I have answered the question. Let me know if I can assist you further.